Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Quad Cities, IA

July 5, 2023Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 5, 2023, 3:12 PM CDT for Henderson County, Warren County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 3:12 PM CDT (20:12 UTC)
Expired
Jul 5, 2023, 7:05 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS53 KDVN 052012
FFWDVN
ILC071-187-060215-
/O.NEW.KDVN.FF.W.0005.230705T2012Z-230706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
312 PM CDT Wed Jul 5 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southeastern Henderson County in west central Illinois...
  Southwestern Warren County in west central Illinois...

* Until 915 PM CDT Wednesday.

* At 312 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monmouth, Kirkwood, Raritan, Media, Ponemah, Smithshire, 
  Larchland, Ormonde and Monmouth Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4065 9082 4069 9090 4076 9089 4085 9084
      4093 9074 4096 9063 4089 9056 4075 9066

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
4 follow-up statements
437 
WGUS73 KDVN 052051
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
351 PM CDT Wed Jul 5 2023

ILC071-187-060215-
/O.CON.KDVN.FF.W.0005.000000T0000Z-230706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson IL-Warren IL-
351 PM CDT Wed Jul 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR SOUTHEASTERN HENDERSON AND SOUTHWESTERN WARREN 
COUNTIES...

At 351 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monmouth, Kirkwood, Raritan, Media, Ponemah, Smithshire, 
  Larchland, Ormonde and Monmouth Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4065 9082 4069 9090 4076 9089 4085 9084
      4093 9074 4096 9063 4089 9056 4075 9066

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
742 
WGUS73 KDVN 052202
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
502 PM CDT Wed Jul 5 2023

ILC071-187-060215-
/O.CON.KDVN.FF.W.0005.000000T0000Z-230706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson IL-Warren IL-
502 PM CDT Wed Jul 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR SOUTHEASTERN HENDERSON AND SOUTHWESTERN WARREN 
COUNTIES...

At 502 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monmouth, Kirkwood, Raritan, Media, Ponemah, Smithshire, 
  Larchland, Ormonde and Monmouth Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4065 9082 4069 9090 4076 9089 4085 9084
      4093 9074 4096 9063 4089 9056 4075 9066

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
602 
WGUS73 KDVN 052257
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
557 PM CDT Wed Jul 5 2023

ILC071-187-060215-
/O.CON.KDVN.FF.W.0005.000000T0000Z-230706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson IL-Warren IL-
557 PM CDT Wed Jul 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR SOUTHEASTERN HENDERSON AND SOUTHWESTERN WARREN 
COUNTIES...

At 557 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monmouth, Kirkwood, Raritan, Media, Ponemah, Smithshire, 
  Larchland, Ormonde and Monmouth Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4065 9082 4069 9090 4076 9089 4085 9084
      4093 9074 4096 9063 4089 9056 4075 9066

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
912 
WGUS73 KDVN 060005
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
705 PM CDT Wed Jul 5 2023

ILC071-187-060015-
/O.CAN.KDVN.FF.W.0005.000000T0000Z-230706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson IL-Warren IL-
705 PM CDT Wed Jul 5 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN HENDERSON AND 
SOUTHWESTERN WARREN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4065 9082 4069 9090 4076 9089 4085 9084
      4093 9074 4096 9063 4089 9056 4075 9066

$$

Gunkel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:40 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 1:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
140 PM CDT Wed Jul 5 2023

.SHORT TERM...(This Evening through Thursday)
Issued at 137 PM CDT Wed Jul 5 2023

[Key Messages]

1) Showers/storms, some severe, this afternoon and early evening

2) Dry & cooler for Thursday

[Discussion]

A cold front was slowly traversing the area early this afternoon,
with showers and storms accompanying it. Some had reached severe
limits, mainly producing damaging winds and large hail across
portions of far eastern Iowa and northwest Illinois. These
showers/storms will continue mainly across these areas for the
next several hours as the front interacts with a very unstable,
moist environment.

As the front passes through, look for conditions to become dry
as high pressure follows and builds across the area Thursday. It
will be noticeably more pleasant as well as dewpoints fall into
the 50s, with afternoon highs only climbing into the upper 70s to
low 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 137 PM CDT Wed Jul 5 2023

[Key Messages]

1) Dry & continued pleasant weather to close the work week

2) Persistent shower/storm chances return this weekend into next week

[Discussion]

Friday...

High pressure and ridging aloft will be over us to start the day
before quickly traversing east into the Ohio River Valley by the
late afternoon. This should be enough to give us one last day of
definite dry weather and pleasant humidities, with highs Friday once
again expected to only climb into the mid to upper 70s thanks to
increasing clouds.

Friday Evening into Saturday...

Will be keeping a close eye on this period as shower/storm chances
will return to the area during the evening into the night.

Synoptic-wise, robust 500 hPa shortwave embedded in zonal flow
behind the aforementioned ridging will work into the area, and will
interact with moisture and warm air advection across the central
Plains and westernmost Midwest to produce widespread showers/storms
across the east central Plains Friday evening. This is progged by
the majority of deterministic guidance to move into the area late
Friday night and Saturday morning, giving most of us a decent chance
for some rainfall. There is also a low potential of severe weather
as well with favorable shear aloft promoting storm organization.
Currently, the Storm Prediction Center has portions of southeast
Iowa and northeast Missouri in a Level 1 (marginal) Risk of severe
thunderstorms. Look for more details on this period in subsequent
forecast packages.

Weak high pressure will follow immediately after that, which looks
to keep the rest of the daytime Saturday favored dry with only
very slight chances of additional rainfall. Leftover cloud cover
from will once again keep temperatures confined into the 70s.

Sunday on...

As alluded to in the previous discussion, we will see a noticeable
pattern change aloft as an upper level high builds over the western
CONUS and an upper low develops near Hudson Bay. This pattern change
results in lower than normal confidence on how the sensible weather
evolves as numerous shortwaves rotate around the low and move across
the region.

Deterministic guidance remains very spread out on precipitation
chances due to the shortwaves, with their respective ensembles
offering little in the way of narrowing down more favorable periods.
Hence, latest forecast package continues to highlight the remainder
of the weekend through mid-week with slight chance to chances of
showers/storms each day.

Temperature-wise, the northwest flow pattern with near zonal surface
flow favors near normal values. This puts us with daily highs in
the low to mid 80s, with overnight lows in the upper 50s to low
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed Jul 5 2023

Some scattered showers and storms will be possible within the
first 6 hrs or so of the forecast period at all sites. Some MVFR
vsbys may be seen with the storms. A period of MVFR cigs may also
be seen, especially at CID and DBQ, as a cold front makes its way
through the area. VFR are expected by mid evening with clearing
overnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Speck
LONG TERM...Speck
AVIATION...14
Hazardous weather outlook, Jul 5, 3:31 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Wed Jul 5 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today across the area, especially
between 12 PM and 8 PM. Severe storms are possible along and east
of the Mississippi. The primary risk looks to be damaging winds.
The Storm Prediction Center has a slight risk of severe storms
along and east of the Mississippi.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance of thunderstorms each day from Friday through
Tuesday. At this time it is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening for
areas along and east of the Mississippi.

In the hours before

Special weather statement, Jul 5, 2:39 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
239 PM CDT Wed Jul 5 2023

IAZ054-066-068-ILZ007-009-015-052030-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
Jackson IA-
239 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern
Whiteside, south central Carroll, northeastern Rock Island,
northeastern Scott, eastern Clinton and southeastern Jackson Counties
through 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clinton around 255 PM CDT.

Other locations in the path of this storm include Fulton, Low Moor,
Camanche, East Clinton and Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4185 9006 4173 9034 4191 9050 4205 9015
TIME...MOT...LOC 1938Z 335DEG 10KT 4190 9028

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:59 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson46 min
Jul 5, 1:14 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess46 min
Jul 5, 1:36 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough39 min
Jul 5, 4:04 PM CDTSpecial Weather StatementDVNBureau41 min
Jul 5, 4:38 PM CDTSpecial Weather StatementDVNBureau37 min
Jul 5, 4:41 PM CDTSpecial Weather StatementDVNHenry34 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.